We exist to improve the lives
of everyone affected by epilepsy

Doctors urged to consider impact of epilepsy medication on cognitive function

7 September, 2004

Doctors are being
urged to consider the impact of anti-epileptic drugs (AEDs) on their
patients' cognitive function, following the presentation of a major new
survey at the European Federation of Neurological Societies conference in Paris.

The survey, carried out by the International Bureau for Epilepsy (IBE),
showed that nearly half of people with epilepsy experience moderate to
severe cognitive impairment, due mainly to their condition and/or the
drugs they are taking to control their seizures.

Of
the 425 people from five European countries who took part in the study,
44 per cent had moderate to severe difficulties learning new things and
45 per cent felt they were moderately or very slow thinkers.
Significant numbers also said they felt sleepy or sluggish a lot of the
time.

A
total of 56 per cent blamed their cognitive impairment on their
epilepsy medication, 42 per cent felt that the effects were due to a
combination of their epilepsy and their medication, while 14 per cent
stated that their problems were due to their medication alone.

Hilary Mounfield, chair of the European Committee of the International Bureau for Epilepsy, commented:

"We
hear of far too many people whose lives are blighted not only by their
epilepsy but also by the drugs they are prescribed to treat it. People
with epilepsy - and their physicians - need to be more aware that
finding it hard to concentrate and feeling sleepy and sluggish have a
major impact on peoples' lives, so it is important that their condition
is being managed optimally."